Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 258, NWS Grand Forks, ND

September 9, 2005Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2005, 4:32 AM CDT for Polk County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2005, 4:32 AM CDT (09:32 UTC)
Expired
Sep 9, 2005, 5:30 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:45 AM CDTHAIL 1.258 S Crookston, MNOBLONG OR ICE CUBE SHAPED HAILSTONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 090932
SVRFGF
MNC119-091030-
/O.NEW.KFGF.SV.W.0258.050909T0932Z-050909T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
432 AM CDT FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 530 AM CDT.

* AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES NORTHEAST OF CLIMAX...OR 25 MILES
  SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVIEW AT 445 AM
  HAROLD AT 450 AM
  MELVIN AT 500 AM
  DUGDALE AT 515 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4771 9685 4753 9683 4752 9594 4774 9597

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 091000
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
501 AM CDT FRI SEP 9 2005

MNC119-091030-
/O.CON.KFGF.SV.W.0258.000000T0000Z-050909T1030Z/
POLK MN-
501 AM CDT FRI SEP 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 AM CDT FOR
SOUTHERN POLK COUNTY...

AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED NEAR GREENVIEW...OR 31 MILES SOUTHEAST OF GRAND FORKS...
MOVING TO THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUGDALE BY 520 AM CDT...
  MAPLE BAY BY 525 AM CDT...
  MENTOR AND 8 MILES WEST OF ERSKINE BY 530 AM CDT...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4771 9685 4753 9683 4752 9594 4774 9597

$$
GV
000 
WWUS53 KFGF 091031
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
531 AM CDT FRI SEP 9 2005

MNC119-091041-
/O.EXP.KFGF.SV.W.0258.000000T0000Z-050909T1030Z/
POLK MN-
531 AM CDT FRI SEP 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POLK COUNTY EXPIRED
AT 530 AM CDT...

AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR MAPLE BAY...OR 33 MILES SOUTH OF THIEF
RIVER FALLS...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 530 AM CDT.

LAT...LON 4771 9685 4753 9683 4752 9594 4774 9597

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:30 PM CDT, 8 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 8:30 PM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT THU SEP 8 2005

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES.

SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON
FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT.
NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT
DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER
LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB.
ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT
WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD
MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT
ADJUSTMENTS MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 8, 6:50 AM CDT, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 AM CDT THU SEP 8 2005

MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ014>016-024-
026>030-038-039-049-052>054-091200-
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
650 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY
AFTERNOON ACROSS PORTIONS OF SOUTH EASTERN NORTH DAKOTA INTO WEST
CENTRAL MINNESOTA. THUNDERSTORMS ACTIVITY IS EXPECTED TO DIMINISH BY
EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

LATE THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
CENTRAL SOUTH DAKOTA THIS EVENING AND MOVE INTO SOUTH EASTERN
NORTH DAKOTA LATE TONIGHT. THESE STORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CLUSTER OF THUNDERSTORMS CONTINUING FROM LATE THURSDAY NIGHT IS
EXPECTED TO MOVE ACROSS SOUTHERN PORTIONS OF EASTERN NORTH DAKOTA
EARLY FRIDAY MORNING INTO WESTERN MINNESOTA BY MID TO LATE
MORNING. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

PERIOD CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY INTO
EARLY NEXT WEEK WITH SEVERAL DISTURBANCES MOVING THROUGH THE
NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>006-NDZ006>008-091200-
KITTSON-ROSEAU-LAKE OF THE WOODS-TOWNER-CAVALIER-PEMBINA-
650 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIOD CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY INTO
EARLY NEXT WEEK WITH SEVERAL DISTURBANCES MOVING THROUGH THE
NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 10:48 AM CDTFlash Flood WarningFGFNorman11 hr
Sep 9, 10:49 AM CDTSevere Thunderstorm WarningFGFNorman56 min
Sep 9, 11:09 AM CDTFlash Flood WarningFGFMahnomen11 hr
Sep 9, 11:20 AM CDTSevere Thunderstorm WarningFGFMahnomen55 min
Sep 9, 11:45 AM CDTSevere Thunderstorm WarningFGFNorman40 min
Sep 9, 1:29 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater61 min
Sep 9, 1:34 PM CDTFlash Flood WarningFGFBeltrami, Clearwater9 hr
Sep 9, 1:55 PM CDTSevere Thunderstorm WarningFGFPolk35 min
Sep 9, 2:02 PM CDTFlash Flood WarningFGFPolk9 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.